STATES CHRONICLE – On April 20, the Food and Drug Administration has released warnings regarding painkiller use in children younger than 12, stating that they should not receive the opioid codeine. Moreover, kids younger than 18 should not be prescribed tramadol after surgeries. Nursing mothers were also advised to avoid the use of opioids because they pose a great threat to newborns who are still breastfed.
Parents should be more careful and read all drug package labels
FDA also pointed out that drug manufacturers will be asked to change the package inserts and labels to introduce the new contraindications, alerting parents and doctors that kids could find it difficult to breathe or they may even die if they receive such powerful treatments. FDA also noted that some over-the-counter cold remedies or medicines contain codeine. Thus, parents should carefully read all labels on drug bottles and containers to make sure their children are safe.
Teenagers who live with conditions like obesity, obstructive sleep apnea or lung illness, should not use these drugs since they could increase the risk of breathing problems and in some cases, they can even cause death. Since 2013, after an FDA warning meant to impose the prevention of adenoid or tonsil after surgery, fewer doctors are now prescribing codeine for children.
Abusive painkiller use for children can cause severe problems, especially if we talk about codeine
Based on data unveiled by the FDA, back in 2014, approximately 1.9 million adolescents and kids received drug prescriptions compared with 2010 when 3.2 million children got prescriptions for adenoid or tonsil. More than half of those prescriptions were for kids younger than 12 who were more vulnerable to develop respiratory depression.
Sarah Peddicord, a spokeswoman for the FDA, stated that they cannot forbid doctors to prescribe medicines by using their clinical judgment, depending on their patients’ illness and stage. The warnings issued on April 20 were triggered by a new review of alarming reports unveiling life-threatening effects which could appear after the drug was administrated.
The FDA stated that between January 1969 and May 2015, they had uncovered 24 deaths and about 40 cases of breathing difficulties in kids younger than 18 at a global level. All these cases and deaths were related to drugs which bear codeine. The reports revealed that 21 out 24 deaths occurred in kids younger than 12.
As a parent, would you be more careful, reading all the drug labels to make sure your kid is safe?
Image source: static pexels